Florida, 2008

Tornado in Florida, August 19, 2008

August 19, 2008 · NWS MLB · 1 event in 1 county or zone

Rain bands from Tropical Storm Fay moving onshore from the Atlantic produced a tornado in Ft. Pierce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Rain bands from Tropical Storm Fay moving onshore from the Atlantic produced a tornado in Ft. Pierce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 19, 4:00 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 4:00 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EDT TUE AUG 19 2008

...RAINBAND TORNADO RISK ACROSS EC FL TODAY...
...TROPICAL STORM WIND WARNING IN EFFECT FOR ALL OF ECFL...
...FLOOD WATCH FOR ALL OF EAST CENTRAL FLORIDA...

.DISCUSSION...

CURRENT...AREA WEATHER RADARS SHOWING TROPICAL STORM FAYS RAINBANDS
MOVING ACROSS SOUTH FLORIDA AND WORKING THEIR WAY UP THE PENINSULA.
WEATHER RADAR WATCH MONITORING THESE RAINBANDS/SQUALLS FOR ROTATION
AND TORNADOES.

AS FAY MOVES NORTH TODAY AND TONIGHT...RAINBANDS WILL CONTINUE TO
ROTATE THROUGH THE CWA PRODUCING HEAVY RAIN...WIND GUSTS TO GALE
FORCE AND POTENTIAL FOR BRIEF TORNADOES. GREATEST THREAT FOR
TORNADOES WILL GRADUALLY SHIFT NORTH AND EAST AS FAY TRACKS INLAND
TODAY.

CURRENT TORNADO WATCH FOR SOUTHERN SECTIONS OF EC FL EXPECTED TO BE
EXPANDED NORTHWARD BEFORE EXPIRATION TIME OF 12Z.

WED-FRI...LATEST NHC TRACK OF FAY WILL HAVE THE CENTER OF THE SYSTEM
APPROACHING FL EAST COAST BY AROUND DAYBREAK WED MORN THEN DRIFTS IT
OVER ATLANTIC BEFORE MOVING ONSHORE AGAIN IN N FL THURS. STILL A LOT
OF UNCERTAINTY AS TO EXACT TIME/LOCATION WHERE SYSTEM WILL EMERGE
OFFSHORE THE EAST COAST AND THEN MOVE BACK ONSHORE THE COAST.
HOWEVER...CONFIDENCE IS HIGHER THAT EVEN AFTER WINDS FROM FAY BEGIN
TO DECREASE...EC FL WILL REMAIN IN A WET PATTERN THROUGH LATE WEEK
WITH CONTINUED CONCERN FOR HEAVY RAINFALL AND FLOODING IN EC FL.

SAT-MON...SHOULD FINALLY HAVE A TREND BACK TOWARD CLIMO POPS IF
FAY/REMAINS MOVE OUT OF THE AREA. LOW CONFIDENCE FORECAST AND WILL
CONTINUE CLOSE TO THE LATE AUG SEASONAL NORMALS THIS TIME FRAME.

&&

.AVIATION...PERIODS OF IFR/LIFR CONDITIONS WITH GUSTS TO TROPICAL
STORM FORCE AND LOCALLY HEAVY RAIN REDUCING VISIBILITY BELOW 1 MILE.
FORECAST STORM TRACK WILL KEEP THE AREAS AIRPORTS IN MAINLY IFR
CONDITIONSS

&&

.MARINE...SQUALLS WITH HEAVY RAIN AND WIND GUSTS TO TROPICAL STORM
FORCE WILL MOVE ACROSS THE COASTAL WATERS IN THE SHORT TERM. WINDS
AND SEAS REMAIN SUFFICIENTLY HIGH MID WEEK THAT ONCE TROPICAL STORM
WARNING EXPIRES...SMALL CRAFT ADVISORIES WILL NEED TO BE POSTED.
SIGNIFICANTLY UNDERCUT WAVE WATCH IN THE FRI-SAT TIME FRAME...SINCE
THE GFS DEPICTION OF FAY HAD CRANKED SEAS UP TO 19FT NORTHERN
OFFSHORE LEG.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  84  76  85  77 /  90  70  70  60
MCO  85  76  88  75 /  90  60  70  60
MLB  85  76  88  75 / 100  70  70  60
VRB  86  78  86  76 / 100  70  70  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR COASTAL VOLUSIA-INDIAN
     RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
     OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-
     SOUTHERN LAKE-ST. LUCIE.

     TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR INDIAN RIVER-
     MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WARNING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-
     NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE.

     TROPICAL STORM WIND WARNING UNTIL 4 AM EDT WEDNESDAY FOR INLAND
     VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
     SOUTHERN LAKE.

AM...TORNADO WATCH UNTIL 8 AM EDT THIS MORNING FOR COASTAL WATERS
     FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL
     WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
     OUT 20 NM.

     TROPICAL STORM WARNING FOR COASTAL WATERS FROM FLAGLER BEACH TO
     VOLUSIA BREVARD COUNTY LINE OUT 20 NM-COASTAL WATERS FROM
     SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-COASTAL WATERS
     FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20
     NM-WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER
     INLET 20 TO 60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
RADAR........BRAGAW
TROP COORD...SPRATT
HMT.......DIETZMANN
Hazardous weather outlook, Aug 19, 5:43 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
643 AM EDT TUE AUG 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192245-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
643 AM EDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
PLEASE REFER TO THE TROPICAL STORM LOCAL STATEMENT AND ITS
GRAPHICAL COMPONENT FOR INFORMATION ON EXPECTED IMPACTS FROM
TROPICAL STORM FAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL ACTIVATION IS LIKELY.
THE NATIONAL WEATHER SERVICE MAY NEED A PCARS RADIO OPERATOR.

WIMMER

In the hours before

Special weather statement, Aug 19, 8:31 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
931 AM EDT TUE AUG 19 2008

FLZ054-059-064-191430-
INDIAN RIVER-MARTIN-ST. LUCIE-
931 AM EDT TUE AUG 19 2008

...SQUALLS AFFECTING INDIAN RIVER COUNTY...MARTIN COUNTY...ST. LUCIE
COUNTY...

AT 928 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALLS ALONG THE TREASURE COAST...MOVING NORTHWEST AT 30 MPH.

THE PRIMARY THREAT WILL BE OCCASIONAL GUSTS TO 40 TO 45 MPH...WHICH
CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR
CAUSE POWER OUTAGES AND BLINDING RAINFALL.

PERIODS OF TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING PONDING ON
SOME ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Local storm report, Aug 19, 9:24 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1024 AM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     WATER SPOUT      3 E ORMOND BEACH        29.28N 81.01W
08/19/2008                   AMZ550             FL   LAW ENFORCEMENT

            WATERSPOUT FORMED OFF ORMOND BEACH AND DISSIPATED BEFORE
            REACHING SHORE.

&&

FXD
Special weather statement, Aug 19, 9:28 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1028 AM EDT TUE AUG 19 2008

FLZ054-058-059-064-191530-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
1028 AM EDT TUE AUG 19 2008

...SQUALLS AFFECTING INDIAN RIVER COUNTY...MARTIN
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...ST. LUCIE COUNTY...

AT 1024 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SQUALLS ACROSS THE TREASURE COAST WEST INTO OKEECHOBEE
COUNTY...MOVING NORTHWEST AT 29 MPH.

THE PRIMARY THREAT WILL BE OCCASIONAL GUSTS TO 40 TO 50 MPH...WHICH
CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR
CAUSE POWER OUTAGES AND BLINDING RAINFALL.

PERIODS OF TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING PONDING ON
SOME ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD
SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND
LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

WEITLICH
Local storm report, Aug 19, 9:29 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1029 AM EDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     TORNADO          STUART                  27.15N 80.22W
08/19/2008                   MARTIN             FL   LAW ENFORCEMENT

            TORNADO WITH WIRES DOWNED AND CAR OVERTURNED AT THE
            INTERSECTION OF MONROE ST AND US1/FEDERAL HWY

&&

FXD
Special weather statement, Aug 19, 10:44 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1144 AM EDT TUE AUG 19 2008

FLZ047-053-054-058-059-064-191715-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
1144 AM EDT TUE AUG 19 2008

...STRONG SQUALLS AFFECTING SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...MARTIN COUNTY...OKEECHOBEE COUNTY...OSCEOLA COUNTY...ST.
LUCIE COUNTY...

AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS RAIN SQUALLS...MOVING NORTH AT 25 MPH.

THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY
CAUSE UNSECURED OBJECTS TO BLOW AROUND. WIND GUSTS OF 40 TO 45 MPH
HAVE BEEN COMMON ACROSS THE SPACE AND TREASURE COASTS WHEN SQUALLS
MOVE THROUGH. PERIODS OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITY
TO UNSAFE CONDITIONS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING STANDING WATER ON
ROADS AND FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW
DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE
SAFE DISTANCE BETWEEN OTHER VEHICLES.

JP
Special weather statement, Aug 19, 11:35 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1235 PM EDT TUE AUG 19 2008

FLZ058-191800-
OKEECHOBEE-
1235 PM EDT TUE AUG 19 2008

...WIND GUSTS OF 60 TO 70 MPH ARE EXPECTED TO SPREAD ACROSS
OKEECHOBEE COUNTY THIS AFTERNOON...

AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
CENTER OF TROPICAL STORM FAY ALONG THE GLADES-HENDRY COUNTY ABOUT 5
MILES SOUTHWEST OF MOORE HAVEN. AHEAD OF THE CENTER...A BAND OF VERY
INTENSE SQUALLS...ALMOST AN EYEWALL-LIKE FEATURE...WAS CONTAINING A
30 TO 60 MINUTE PERIOD OF SUSTAINED WINDS TO TROPICAL STORM FORCE
WITH FREQUENT DAMAGING WIND GUSTS OF 60 TO 70 MPH...AND BLINDING
WIND-DRIVEN RAIN SQUALLS.

THESE SQUALLS WERE LOCATED ALONG THE SOUTHWEST SHORE OF LAKE
OKEECHOBEE AND MOVING OUT ONTO THE LAKE AND TOWARD THE OKEECHOBEE
AREA. THEY WILL REACH THE OKEECHOBEE AREA BETWEEN 130 AND 300 PM.

RESIDENTS IN OKEECHOBEE COUNTY SHOULD PREPARE FOR THIS BAND OF
STRONG WINDS TO MOVE OVER THEIR AREA BE PREPARED TO ACT TO PROTECT
YOURSELF TREAT THIS FEATURE AS YOU WOULD A TORNADIC STORM REMAIN
INDOORS ON THE LOWEST FLOOR OF YOUR RESIDENCE. KEEP AWAY FROM WINDOWS.

DONT FIND YOURSELF OUTSIDE...DRIVING OR OTHERWISE...WHEN THIS
FEATURE MOVES INTO YOUR AREA.

LISTEN FOR ADDITIONAL STATEMENTS CONCERNING THIS FEATURE.

A TROPICAL STORM WIND WARNING AND A TORNADO WATCH CONTINUE FOR
OKEECHOBEE COUNTY.

CRISTALDI

The radar

The Melbourne radar (KMLB), 85 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Lucie

When
August 19, 11:35 AM EST to 11:36 AM EST
Where
St. Lucie County, 2.77 mi NW of White City to 2.85 mi NW of White City
Rating
EF0
Path length
0.08 mi
Path width
30 yd
Property damage
$10,000
Reported by
Newspaper
Coordinates
27.393, -80.367

Rain bands moving on shore from Tropical Storm Fay produced a brief EF0 tornado in Ft. Pierce. The tornado slightly damaged the roof and interior ceiling of a warehouse.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyThe tornado archive for Florida, 2008Warnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134492.